Oklahoma, 2004

Flooding and Hail in Oklahoma, July 1 to 5, 2004

July 1 to 5, 2004 · NWS OUN · 14 events in 11 counties and zones

6 flood, 5 hail, 2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$100
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 1, 8:40 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 1, 8:40 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT THU JUL  1 2004

WILL MAKE A FEW CHANGES TO POPS AND WEATHER GRIDS TO FINE-TUNE FOR
ONGOING PRECIPITATION ARRANGEMENT.  THE GENERAL IDEA OF THE PREVIOUS
FORECAST IS MOSTLY SOUND... SO CHANGES WILL NOT BE DRAMATIC... JUST
MORE TEMPORALLY SPECIFIC IN MOST CASES.

NO OTHER CHANGES ARE CURRENTLY PLANNED THIS EVENING.

23 = CMS

--------------------------
345 PM CDT THU JUL  1 2004

.DISCUSSION...
AS FIRST WAVE OF SHOWERS FINALLY DEPARTS EASTERN SECTION OF THE
AREA... MORE THUNDERSTORMS ARE FORMING TO THE NORTHWEST AND
SOUTHWEST. EXPECT THIS AREA TO CONTINUE TO FILL IN WITH SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING AND DEVELOP INTO
YET ANOTHER COMPLEX TO MOVE ACROSS THE AREA.  AT THE MOMENT IT SEEMS
LIKE THE BEST CHANCE OF PRECIP WILL BE ALONG AND AHEAD OF THE COLD
FRONT MOVING IN FROM KANSAS INTO NORTHERN OKLAHOMA... AND WILL HAVE
THE HIGHEST POPS IN THE NORTH. WILL ALSO EXPAND THE FLASH FLOOD
WATCH NORTH A LITTLE TO COVER AREAS EXPECTED TO BE WITHIN THE AREA
AFFECTED BY THE COMPLEX TONIGHT AND THE AREA WHERE 3 DAY RAINFALL
TOTALS ARE HIGHER. PRECIP HAS NOT BEEN AS GREAT RECENTLY IN THE
NORTH CENTRAL SO WILL NOT INCLUDE IN FFA. AND ALTHOUGH POPS ARE
LOWER IN THE SOUTHWEST SECTIONS... WITH THE RECENT HEAVY RAINFALL
ANY AREAS OF HEAVY RAIN WILL CONTINUE TO CAUSE PROBLEMS AND WILL NOT
REMOVE ANY OF THE CURRENT FFA.

COMPLEX EXPECTED TO CONTINUE PUSHING EAST OVERNIGHT AND INTO FRIDAY
MORNING SUPPORTED BY FRONT AND SMALL SCALE UPPER WAVE MOVING FROM
WESTERN KANSAS INTO NORTHEAST OKLAHOMA. BUT BEHIND THIS UPPER
WAVE... THE HEIGHTS DO BEGIN RISING AS RIDGING DEVELOPS IN THE
WESTERN PART OF THE AREA. THIS SHOULD HELP INCREASE CAP STRENGTH AND
THEREFORE PRECIP SHOULD NOT BE AS WIDESPREAD AFTER THIS ROUND. BUT
WITH THE FRONT IN THE NEIGHBORHOOD AND GOOD LOW LEVEL MOISTURE...
THINK POPS ARE STILL NEEDED FRIDAY NIGHT IN THE EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  88  69  91 /  70  30  20  10
HOBART OK         69  91  69  94 /  50  20  20  10
WICHITA FALLS TX  70  92  71  95 /  50  30  20  10
GAGE OK           64  89  65  92 /  50  20  10  10
PONCA CITY OK     68  85  67  90 /  70  30  20  10
DURANT OK         70  88  71  91 /  60  40  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FOR FLASH FLOODING OVERNIGHT ALONG AND SOUTH OF A
LINE FROM ARNETT/WOODWARD/FAIRVIEW/KINGFISHER/OKC/SHAWNEE/WETUMKA.
TX...FLOOD WATCH FOR FLASH FLOODING OVERNIGHT FOR HARDEMAN/
WILBARGER/WICHITA AND CLAY COUNTIES.

&&

26
Hazardous weather outlook, Jul 1, 6:30 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT THU JUL 1 2004

OKZ004>048-050>052-TXZ083>090-021200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
ALL OF WESTERN NORTH TEXAS AND ALL OF WESTERN...CENTRAL...AND
SOUTHERN OKLAHOMA.

TIMING...
THE MOST LIKELY TIME IS FROM 8 PM THROUGH 5 AM.

IMPACTS...
GOLFBALL SIZE HAIL AND WINDS TO 65 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING OVER NORTHWEST
OKLAHOMA...AND POSSIBLY DOWN INTO SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS. THE GENERAL MOVEMENT OF THESE STORMS WILL BE MOSTLY IN
A EAST AND SOUTHEAST DIRECTION. THE COMBINATION OF INSTABILITY AND
VERTICAL WIND SHEAR WILL BE SUFFICIENT FOR THUNDERSTORMS TO BE
SEVERE...WITH SUPERCELLS POSSIBLE. THE PRIMARY CONCERN WILL BE LARGE
DAMAGING HAIL.

BY LATE EVENING AND OVERNIGHT...THE STORMS OVER NORTHWEST OKLAHOMA
ARE EXPECTED TO MERGE WITH ACTIVITY OVER SOUTHERN KANSAS...AND FORM
A LARGE THUNDERSTORM COMPLEX WHICH WILL TRAVEL SOUTH AND EAST
THROUGH MUCH OF NORTH CENTRAL...CENTRAL...AND INTO SOUTHERN OKLAHOMA
BY DAYBREAK FRIDAY MORNING. ALTHOUGH LARGE HAIL WILL BE POSSIBLE
WITH THIS ACTIVITY...FLOODING RAINS AND DAMAGING STRAIGHT-LINE WINDS
WILL BE THE PRIMARY CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS MANY PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS. ADDITIONAL HEAVY RAIN WILL
RESULT IN RAPID RUNOFF AND POSSIBLE FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT FOR MOST OF OKLAHOMA AND PARTS OF WESTERN NORTH
TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST ON FRIDAY.
THERE WILL BE A SLIGHT CHANCE OF MORE THUNDERSTORMS FROM SATURDAY
NIGHT THROUGH MONDAY NIGHT...BUT NOT WIDESPREAD HEAVY RAIN LIKE WE
HAVE RECENTLY SEEN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

11

In the hours before

Special weather statement, Jul 1, 7:23 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
823 PM CDT THU JUL 1 2004

OKZ005-006-011-015>017-020145-
ALFALFA OK-BLAINE OK-CUSTER OK-DEWEY OK-MAJOR OK-WOODS OK-
823 PM CDT THU JUL 1 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...BLAINE...CUSTER...
DEWEY...MAJOR AND WOODS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTH OF CLEO
SPRINGS TO 11 MILES WEST OF PUTNAM AT 823 PM...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ALFALFA...BLAINE...CUSTER...DEWEY...MAJOR AND WOODS
COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11
Special weather statement, Jul 1, 7:41 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT THU JUL 1 2004

OKZ011-012-015>017-020200-
BLAINE OK-CUSTER OK-DEWEY OK-GARFIELD OK-MAJOR OK-
841 PM CDT THU JUL 1 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...DEWEY...
GARFIELD AND MAJOR COUNTIES.

DEVELOPING STRONG THUNDERSTORMS WERE LOCATED 10 MILES NORTHEAST OF
CLEO SPRINGS...8 MILES NORTH OF ORION...AND 4 MILES SOUTHWEST OF
PUTNAM AT 841 PM...MOVING EAST-SOUTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BLAINE...CUSTER...DEWEY...GARFIELD AND MAJOR COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11
Special weather statement, Jul 1, 8:02 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT THU JUL 1 2004

OKZ007-020215-
GRANT OK-
902 PM CDT THU JUL 1 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF WAKITA AT 902
PM CDT...MOVING EAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jul 1, 8:06 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT THU JUL 1 2004

OKZ011-012-015>017-020230-
BLAINE OK-CUSTER OK-DEWEY OK-GARFIELD OK-MAJOR OK-
906 PM CDT THU JUL 1 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...DEWEY...
GARFIELD AND MAJOR COUNTIES.

A SCATTERED LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES
NORTHWEST OF HILLSDALE TO 8 MILES WEST OF THOMAS AT 906 PM...MOVING
EAST-SOUTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BLAINE...CUSTER...DEWEY...GARFIELD AND MAJOR COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11
Special weather statement, Jul 1, 8:11 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT THU JUL 1 2004

TXZ087-088-020230-
BAYLOR TX-KNOX TX-
911 PM CDT THU JUL 1 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND KNOX COUNTIES.

AT 911 PM...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF RED
SPRINGS...AND WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS AS IT MOVES SOUTHEAST AT 15 MPH. A SEVERE STORM 19 MILES WEST
OF BENJAMIN WILL APPROACH WESTERN PARTS OF KNOX COUNTY THROUGH 930
PM...BUT THE WORST PART OF THE STORM IS EXPECTED TO STAY WEST OF
KNOX COUNTY. GUSTY WINDS...FREQUENT LIGHTNING...AND TORRENTIAL RAIN
WILL BE POSSIBLE THIS THIS STORM AS IT MOVES SOUTHEAST AT 15 MPH.

PEOPLE IN BAYLOR AND KNOX COUNTIES...INCLUDING THE CITY OF SEYMOUR...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11
Special weather statement, Jul 1, 8:30 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT THU JUL 1 2004

TXZ087-088-020245-
BAYLOR TX-KNOX TX-
930 PM CDT THU JUL 1 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND KNOX COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED 4 MILES NORTHEAST OF RED SPRINGS
AND 12 MILES WEST OF BENJAMIN AT 930 PM...MOVING SOUTHEAST AT 15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER...HEAVY RAIN...WIND GUSTS TO 40 MPH...AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR.

PEOPLE IN BAYLOR AND KNOX COUNTIES...INCLUDING THE CITY OF SEYMOUR...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11

The radar

The Vance AFB radar (KVNX), 134 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

6 flood, 5 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Custer

When
July 1, 8:58 PM CST
Where
Custer County, 2 mi N of Custer City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -98.883

Hail, Custer

When
July 1, 9:30 PM CST
Where
Custer County, Custer City
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.667, -98.883

Hail was reported by KWTV Channel 9.

Flood, Dewey

When
July 1, 10:30 PM CST to July 5, 3:30 AM CST
Where
Dewey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Flood, Kay

When
July 1, 10:30 PM CST to July 5, 3:30 AM CST
Where
Kay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Flood, Major

When
July 1, 10:30 PM CST to July 5, 3:30 AM CST
Where
Major forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Flood, Stephens

When
July 1, 10:30 PM CST to July 5, 3:30 AM CST
Where
Stephens forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Flood, Woodward

When
July 1, 10:30 PM CST to July 5, 3:30 AM CST
Where
Woodward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Flood, Grant

When
July 1, 10:30 PM CST to July 5, 3:30 AM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Storm total rainfall amounts of 2 to 4 inches on June 29-July 1 over the North Canadian River basin eventually produced river flooding near Seiling on July 1-2 affecting southeast Woodward, Dewey, and Major counties. Minor rural flooding occurred along the North Canadian River 3 miles north of Seiling, OK at the river gage site. The North Canadian River crested at 11.2 feet, 0.2 feet above flood stage, at 11:00 pm CST on July 1, and was above flood stage from 10:30 pm CST on July 1 to 4:30 am CST on July 2.Meanwhile, rainfall totals of 2 to 3 inches in south central Kansas and north central Oklahoma during the evening of July 2 and the early morning of July 3 produced minor flooding along the Chikaskia River in northeastern Grant and Kay counties. At the river gage site 1 mile northeast of Blackwell, the Chikaskia River crested at 29.8 feet, 0.8 feet above flood stage, and remained above flood stage from 6:00 pm CST on July 2 to 4 am CST on July 3. In addition, the Chikaskia River crested above flood stage at the river gage site near Braman, OK, which is upstream of the Blackwell site in northwestern Kay County. The Chikaskia River near Braman crested at 6.0 feet, 1 foot above flood stage, at 9:00 am CST on July 2, and remained above flood stage from 2:00 am CST to 10:00 pm CST on July 2.Heavy rainfall total of 2 to 3 inches on June 30-July 1 also produced flooding in south central Oklahoma in Stephens County. Runoff from these rains caused Mud Creek to overflow its banks and produce minor flooding in eastern Jefferson County on July 2-5. Mud Creek crested at 23.1 feet, 3.1 feet above flood stage, at 8:00 am CST on July 4 at the USGS river gage site near Courtney, OK. Mud Creek remained above flood stage from 9:30 am CST on July 2 to 3:30 am CST on July 5.

Hail, Dewey

When
July 1, 10:50 PM CST
Where
Dewey County, 7 mi SE of Seiling
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.083, -98.833

Hail, Grady

When
July 2, 6:55 AM CST
Where
Grady County, 10 mi E of Amber
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.167, -97.650

Hail, McClain

When
July 2, 7:25 AM CST
Where
McClain County, Payne
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.900, -97.533

Thunderstorm Wind, McClain

When
July 2, 7:25 AM CST
Where
McClain County, Payne
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.900, -97.533

Thunderstorm Wind, Garvin

When
July 2, 7:40 AM CST
Where
Garvin County, 1 mi SW of Stratford
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
34.783, -96.967

Two inch diameter tree limbs were downed.

Lightning, Pontotoc

When
July 2, 8:15 AM CST
Where
Pontotoc County, 3 mi SW of Ada
Injuries
3 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Lightning injured 3 people at the corner of Mississippi and Arlington behind Chickasaw Nations Headquarters. The workers were standing in the back of a dump truck loading rocks. Lightning caused a hole 2 inches wide and 1 inch deep in the concrete near the right rear tire of the truck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413618, 5413619, 5413626, 5413627, 5413628, 5413629, 5413630, 5413685, 5413620, 5413621, 5413622, 5413623, 5413624, 5413625.